Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 157, NWS North Platte, NE

May 24, 2005Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 24, 2005, 10:29 PM MDT for Sheridan County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 10:29 PM MDT (04:29 UTC)
Expired
May 24, 2005, 11:30 PM MDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 173 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 250430
SVRLBF
NEC161-250530-
/O.NEW.KLBF.SV.W.0157.050525T0429Z-050525T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1029 PM MDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1130 PM MDT

* AT 1028 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 80 MPH.
  SIREN ACTIVATION IS SUGGESTED.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 18 MILES WEST OF HAY SPRINGS TO 15 MILES       
  SOUTHWEST OF HAY SPRINGS TO 28 MILES SOUTHWEST OF HAY SPRINGS 
  MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HAY SPRINGS BY 1100 PM MDT
  RUSHVILLE BY 1120 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4287 10324 4255 10301 4231 10323 4203 10210
      4276 10212

$$

SPRINGER
3 follow-up statements
000 
WWUS53 KLBF 250448
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1148 PM CDT TUE MAY 24 2005

NEC161-250530-
/O.CON.KLBF.SV.W.0157.000000T0000Z-050525T0530Z/
SHERIDAN NE-
1048 PM MDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 PM MDT FOR
SHERIDAN COUNTY...

AT 1043 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 80
MPH. SIREN ACTIVATION IS SUGGESTED.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 28 MILES SOUTH OF HAY SPRINGS TO 19 MILES SOUTH
OF HAY SPRINGS TO 6 MILES WEST OF HAY SPRINGS MOVING EAST AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HAY SPRINGS BY 1110 PM MDT
  8 MILES SOUTHWEST OF RUSHVILLE BY 1130 PM MDT

LAT...LON 4287 10324 4255 10301 4231 10323 4203 10210
      4276 10212

$$

SPRINGER
000 
WWUS53 KLBF 250501
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1201 AM CDT WED MAY 25 2005

NEC161-250530-
/O.CON.KLBF.SV.W.0157.000000T0000Z-050525T0530Z/
SHERIDAN NE-
1101 PM MDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 PM MDT FOR
SHERIDAN COUNTY...

AT 1058 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 31 MILES SOUTH OF HAY 
SPRINGS TO 24 MILES SOUTHEAST OF HAY SPRINGS TO HAY SPRINGS MOVING 
EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HAY SPRINGS BY 1055 PM MDT
  RUSHVILLE BY 1110 PM MDT
  CLINTON BY 1120 PM MDT

LAT...LON 4287 10324 4255 10301 4231 10323 4203 10210
      4276 10212

$$

SPRINGER
000 
WWUS53 KLBF 250516
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1215 AM CDT WED MAY 25 2005

NEC161-250530-
/O.CON.KLBF.SV.W.0157.000000T0000Z-050525T0530Z/
SHERIDAN NE-
1115 PM MDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 PM MDT FOR
SHERIDAN COUNTY...

AT 1113 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 36 MILES SOUTH OF RUSHVILLE
TO 27 MILES SOUTH OF RUSHVILLE TO 13 MILES SOUTH OF RUSHVILLE TO 
RUSHVILLE MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CLINTON BY 1125 PM MDT

LAT...LON 4283 10276 4216 10273 4203 10211 4276 10212

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:37 PM MDT, 7 hours 52 minutes earlier.

Area forecast discussion, May 24, 2:37 PM MDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT TUE MAY 24 2005

.DISCUSSION...
MODELS IN FAIR AGREEMENT IN THE NEAR TERM. WILL USE A BLEND FOR
FORECAST. MAIN CONCERN IS SEVERE WX THIS EVENING. BEST DYNAMICS OVER
SOUTHWEST ZONES...CAPES 3500 J/KG SB LIS -8 TO -10 LITTLE TO NO
CINH. NOT MUCH SHEAR AT THE MOMENT. MC COOK PROFILER NOT PROMISING
FOR SHEAR. STORM MOTION NEGLIGIBLE IN SOUNDING. IR HAS WAVE MOVING
IN FROM WEST VCTY CYS. SURFACE BOUNDARY BECOMING MORE DIFFUSE WITH
DAYTIME HEATING BUT WITH IR AND SURFACE OBS LIES SOMEWHERE FROM
KONL-KMCK-KAKO. SHOULD SEE RAPID DEVELOPMENT OVER SOUTHWEST LATE
THIS AFTERNOON EARLY EVENING AS WAVE APPROACHES FROM WEST. HAVE GONE
LIKELY SOUTHWEST EARLY ON THEN SHIFT NORTH AS COLD FRONT SURGES
SOUTH OVERNIGHT. STEERING WINDS LIGHT AND PWS UP AROUND 130% OF
NORMAL. HAVE GONE WITH A BLEND FOR WEDNESDAY AS GFS NOT IN A HURRY
TO MOVE FRONT OUT. TEMPERATURES CUT BACK ON WED AND THURSDAY WITH
COOLER AIR MOVING IN.

EXTENDED FORECAST FRIDAY THROUGH TUESDAY BROAD TROUGH AT H5 JUST
NORTH OF WINNIPEG CONTINUES TO INFLUENCE CENTRAL AND NORTHERN PLAINS
WEATHER PATTERN. SURFACE HIGH PRESSURE OVER FORECAST AREA ON FRIDAY
WITH SLIGHTLY BELOW NORMAL TEMPERATURES STATIONARY BOUNDARY TO THE
SOUTH INTO KS AND SURFACE HIGH PRESSURE SHOULD KEEP FORECAST AREA
DRY. LEE SIDE TROUGH DEVELOPING SATURDAY IN RESPONSE TO H5 WAVE
MOVING INTO PAC NORTHWEST. CHANCE FOR TSRA TO DEVELOP SATURDAY
EVENING AS BOUNDARY OVER KANSAS DRIFTS NORTH AND SURFACE LOW
DEVELOPS OVER NORTHEAST CO. MOISTURE LIMITED WITH CONVECTION ALONG
GULF COAST.  LOW DEEPENS ON SUNDAY WITH SCHC RETAINED FOR SUNDAY AND
SUNDAY NIGHT. SURFACE LOW MOVES INTO SOUTHERN PLAINS SUNDAY NIGHT
WITH PLACEMENT OF BOUNDARY KEY FOR CONVECTION. HAVE RETAINED SCHC
THROUGH TUESDAY WITH NEAR ZONAL FLOW AND SERIES OF WEAK WAVES MOVING
THROUGH THE PLAINS...WITH NEAR NORMAL TEMPERATURES FOR SEASON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
11PM CDT NEZ006>010-024>029-036>038-057>059-069>071.

&&

POWER
Hazardous weather outlook, May 24, 8:58 PM MDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
958 PM CDT TUE MAY 24 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-250857-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
958 PM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

WITH THE SURFACE BOUNDARY OUT OF THE AREA AND EVENING COOLING
UNDERWAY...THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED FOR
WESTERN AND NORTH CENTRAL NEBRASKA. A FEW THUNDERSTORMS CAN STILL BE
EXPECTED THROUGH THE NIGHT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SPRINGER

In the hours before

Special weather statement, May 24, 6:43 PM MDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
743 PM CDT TUE MAY 24 2005

NEZ006>010-024>029-036>038-057>059-069>071-250400-
BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-FRONTIER NE-
GARFIELD NE-HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-
LINCOLN NE-LOGAN NE-LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-
THOMAS NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...BASSETT...BREWSTER...
BROKEN BOW...BURWELL...CURTIS...GRANT...HAYES CENTER...IMPERIAL...
MULLEN...NORTH PLATTE...ONEILL...OGALLALA...SPENCER...SPRINGVIEW...
STAPLETON...TAYLOR...THEDFORD AND TRYON
743 PM CDT TUE MAY 24 2005

SEVERE THUNDERSTORM WATCH NUMBER 324 HAS BEEN CANCELLED FOR KEYA
PAHA...ROCK...BROWN...BLAINE...THOMAS AND HOOKER COUNTIES IN NORTH
CENTRAL NEBRASKA... AND MCPHERSON...LOGAN...LINCOLN...HAYES...
CHASE...PERKINS AND KEITH COUNTIES IN SOUTHWEST NEBRASKA.

THE SEVERE THUNDERSTORM WATCH WILL CONTINUE UNTIL 11 PM CDT IN
BOYD...HOLT...WHEELER...GARFIELD...LOUP COUNTIES IN NORTH CENTRAL
NEBRASKA...CUSTER COUNTY IN CENTRAL NEBRASKA...AND FRONTIER COUNTY IN
SOUTHWEST NEBRASKA.

SPRINGER
Local storm report, May 24, 7:14 PM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
814 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             10 SW MERNA             41.38N 99.90W
05/24/2005  0.88 INCH        CUSTER             NE   PUBLIC

&&

13
Local storm report, May 24, 8:01 PM MDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
901 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             15 S EWING              42.04N 98.34W
05/24/2005  0.88 INCH        WHEELER            NE   PUBLIC

0345 PM     HAIL             13 S EWING              42.07N 98.34W
05/24/2005  0.88 INCH        WHEELER            NE   PUBLIC

            HAIL LASTED APPROXIMATELY 10 MINUTES.

0810 PM     HAIL             10 SW MERNA             41.38N 99.90W
05/24/2005  0.88 INCH        CUSTER             NE   PUBLIC

&&

HANNON
Special weather statement, May 24, 8:53 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
953 PM CDT TUE MAY 24 2005

NEZ006>010-024>029-036>038-057>059-069>071-250400-
BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-FRONTIER NE-
GARFIELD NE-HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-
LINCOLN NE-LOGAN NE-LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-
THOMAS NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...BASSETT...BREWSTER...
BROKEN BOW...BURWELL...CURTIS...GRANT...HAYES CENTER...IMPERIAL...
MULLEN...NORTH PLATTE...ONEILL...OGALLALA...SPENCER...SPRINGVIEW...
STAPLETON...TAYLOR...THEDFORD AND TRYON
953 PM CDT TUE MAY 24 2005

SEVERE THUNDERSTORM WATCH NUMBER 324 HAS BEEN CANCELLED FOR NORTH
CENTRAL AND PARTS OF CENTRAL AND SOUTHWEST NEBRASKA. IN NORTH CENTRAL
NEBRASKA...BOYD...HOLT...WHEELER...GARFIELD AND LOUP COUNTIES HAVE
BEEN CLEARED OF THE WATCH.

IN CENTRAL NEBRASKA...CUSTER COUNTY HAS BEEN CLEARED.

IN SOUTHWEST NEBRASKA...FRONTIER HAS BEEN CLEARED.

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:00 PM MDTSevere Thunderstorm WarningLBFCuster60 min
May 24, 11:29 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan67 min
May 25, 12:31 AM MDTSevere Thunderstorm WarningLBFGrant, Hooker65 min
May 25, 1:34 AM MDTSevere Thunderstorm WarningLBFThomas12 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.